Texas, 2023

High Wind in Texas, April 4, 2023

April 4, 2023 · NWS EPZ · 2 events in 2 counties and zones

A deep upper low was moving across the western United States with a 125 knot jet over the region. Strong southwest winds ahead of an approaching cold front reached up to 70 mph in El Paso county.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A deep upper low was moving across the western United States with a 125 knot jet over the region. Strong southwest winds ahead of an approaching cold front reached up to 70 mph in El Paso county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Apr 4, 4:36 AM MST, 4 hours 24 minutes earlier.

Area forecast discussion, Apr 4, 4:36 AM MST, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
536 AM MDT Tue Apr 4 2023

...New AVIATION...

.SYNOPSIS...
Issued at 330 AM MDT Tue Apr 4 2023

A strong upper level storm system and its associated cold front
will be passing through the area today. Therefore, windy to very
windy conditions continue for one more day. Gusty winds also bring
blowing dust to portions of the Borderland. Weather conditions
improve over the next few days as winds become lighter.
Temperatures cool down behind the frontal passage through
tomorrow. However, we warm up again on Thursday. Showers and a few
thunderstorms could be possible in areas east of the Rio Grande
this weekend.

&&

.SHORT TERM...
(Today and tonight)
Issued at 330 AM MDT Tue Apr 4 2023

Breezy to windy conditions continue early this morning. Conditions
will continue to deteriorate through the day as the upper level
system responsible for this windy weather moves east. The
associated cold front will be passing through the area later this
morning aiding the development of strong west winds along with a
surface low over eastern Colorado. At the upper levels, there is
a jet streak over southern NM with speeds greater than 110 kts.
The core of the jet is closer to central NM, where we have high
wind warnings today. Other areas that will experience very strong
winds will be the eastern slopes of area mountains. Blowing dust
will also be a concern late this morning and afternoon.
Visibilities could go down to 3 miles, and isolated locations near
dust-prone areas could drop below 1 mile.

Tonight, behind the frontal passage colder temperatures are
expected. It will be a cold night with morning lows 10-15 degrees
below normal for early April. Most of the region will drop to
below freezing by Wednesday morning. The El Paso Metro and the
Rio Grande Valley in Hudspeth county appear to be the only areas
that will remain barely above freezing overnight.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 330 AM MDT Tue Apr 4 2023

Northwesterly flow behind the upper system on Wednesday will
result in temperatures remaining 10-15 degrees below normal.
Afternoon highs will be in the 60s lowlands, and 40-50s mountains.
This will be followed by weak ridging on Thursday with a very
weak shortwave trough embedded in the flow. No significant impacts
are expected on both days besides the cold temperatures on
Wednesday morning.

Southeasterly flow is reestablished on Friday which will advect
moisture from the Gulf of Mexico. Kept POPs below 20% mountains,
and around 10% lowlands east of the Rio Grande. Instability
continues to be quite marginal with MUCAPES less than 300 J/kg on
Friday, and less than 500 J/kg on Saturday. So, showers and a few
thunderstorms may be possible in areas east of the river.

Early next week, a ridge appears to develop over the Southwest
Deserts. This means warmer temperatures and drier air is expected
early on. However, winds take a more southerly component, and
appear to bring moisture towards us. Anyways, this is almost a
week away, so we will have better data as we get closer to next
week.

&&

.AVIATION...
(12Z TAFS)
Issued at 532 AM MDT Tue Apr 4 2023

Mostly VFR conditions continue through the period. Periods of MVFR
or IFR possible due to BLDU after 17Z. The main concern continues
to be strong and gusty west winds. The strongest winds will be in
area mountains, eastern slopes and the northern portions of the
region. Winds will be from the west generally 20-30 kts and
gusting to 40 kts. VIS reductions due to BLDU are expected. VIS
down to 3-5 SM is possible this afternoon. LLWS is expected early
this morning, and again towards the end of the period.

&&

.FIRE WEATHER...
Issued at 330 AM MDT Tue Apr 4 2023

Critical fire weather conditions are expected for one more day
across southern NM and far west TX. Very dry conditions persist
with minimum relative humidity mostly in the single digits over
the lowlands and below 15% mountains. Strong and gusty west winds
are expected through the day with the passage of a strong upper
level storms system and its associated cold front. Thus, we
continue to have a red flag warning in effect for the whole
region today.

Fire weather conditions improve tomorrow. We will remain under a
very dry airmass, but winds become lighter. Temperatures will also
be 10-15 degrees below normal for early April. Winds become from
the southeast on Friday, bringing moisture from the Gulf of
Mexico. Therefore, min RH will increase above 20% in areas east of
the Continental Divide, further reducing the fire weather risk on
Friday and into the weekend. Showers and a few thunderstorms
could be possible in areas east of the Rio Grande this weekend.
Any accumulations will be very light.

Ventilation rates will be excellent today, then drop to generally
good to very good for the rest of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  72  36  66  40 /   0   0   0   0
Sierra Blanca            73  30  63  37 /   0   0   0   0
Las Cruces               66  29  66  37 /   0   0   0   0
Alamogordo               64  28  61  35 /   0   0   0   0
Cloudcroft               40  15  41  26 /   0   0   0   0
Truth or Consequences    58  27  61  34 /   0   0   0   0
Silver City              47  23  56  33 /   0   0   0   0
Deming                   61  23  63  32 /   0   0   0   0
Lordsburg                56  23  62  31 /   0   0   0   0
West El Paso Metro       68  35  63  41 /   0   0   0   0
Dell City                73  29  67  33 /   0   0   0   0
Fort Hancock             79  31  68  36 /   0   0   0   0
Loma Linda               64  28  59  38 /   0   0   0   0
Fabens                   74  31  67  37 /   0   0   0   0
Santa Teresa             67  29  63  36 /   0   0   0   0
White Sands HQ           64  33  63  41 /   0   0   0   0
Jornada Range            60  26  61  33 /   0   0   0   0
Hatch                    59  26  63  34 /   0   0   0   0
Columbus                 66  29  64  36 /   0   0   0   0
Orogrande                65  29  61  34 /   0   0   0   0
Mayhill                  54  22  57  30 /   0   0   0   0
Mescalero                51  19  51  29 /   0   0   0   0
Timberon                 51  19  51  28 /   0   0   0   0
Winston                  47  21  56  29 /   0   0   0   0
Hillsboro                54  23  62  33 /   0   0   0   0
Spaceport                59  25  60  33 /   0   0   0   0
Lake Roberts             46  19  56  28 /   0   0   0   0
Hurley                   54  20  61  30 /   0   0   0   0
Cliff                    55  17  65  24 /   0   0   0   0
Mule Creek               46  23  56  30 /   0   0   0   0
Faywood                  53  23  60  34 /   0   0   0   0
Animas                   60  24  64  31 /   0   0   0   0
Hachita                  62  24  64  32 /   0   0   0   0
Antelope Wells           65  26  66  35 /   0   0   0   0
Cloverdale               57  27  62  37 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 9 PM MDT this evening for TXZ419>421.

     Wind Advisory until 9 PM MDT this evening for TXZ418-422>424.

     Red Flag Warning from 10 AM this morning to 9 PM MDT this
     evening for TXZ055-056.

NM...High Wind Warning until 9 PM MDT this evening for NMZ402-403-
     408>410-412>417.

     Wind Advisory until 9 PM MDT this evening for NMZ401-404-405-407-
     411.

     Red Flag Warning from 10 AM this morning to 9 PM MDT this
     evening for NMZ110>113.

     High Wind Warning until 6 PM MDT this evening for NMZ406.

&&

SHORT TERM...29-Crespo
LONG TERM....29-Crespo
AVIATION...29-Crespo
Hazardous weather outlook, Apr 4, 5:03 AM MST, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
603 AM MDT Tue Apr 4 2023

NMZ401>417-TXZ418>424-051215-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
603 AM MDT Tue Apr 4 2023

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

Strong winds are expected today with lowlands seeing winds of 30
to 40 MPH with gusts of 50-65 MPH while mountains can expect
35-45 MPH and gusts over 70 MPH. Areas of blowing dust will also
be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be a slight chance for thunderstorms for eastern areas
this weekend; otherwise, no hazardous weather is expected at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Southern Hudspeth Highlands

When
April 4, 9:00 AM MST to 8:00 PM MST
Where
Southern Hudspeth Highlands forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

The Sierra Blanca Texas Tech Mesonet site recorded a peak gust of 58 mph.

High Wind, Eastern/Central El Paso County

When
April 4, 10:00 AM MST to 8:00 PM MST
Where
Eastern/Central El Paso County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

A peak gust of 70 mph was recorded at South Franklin Peak. The El Paso International Airport recorded a gust of 63 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092910, 1092909.